Alabama, 2023

Flash Flood and Damaging Winds in Alabama, May 17, 2023

May 17, 2023 · NWS MOB · 8 events in 3 counties and zones

Strong storms developed across southwest Alabama during the afternoon and produced several reports of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong storms developed across southwest Alabama during the afternoon and produced several reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 11:28 AM CST, 44 minutes earlier.

Area forecast discussion, May 17, 11:28 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1228 PM CDT Wed May 17 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Wed May 17 2023

Overall, generally VFR conditions are expected through most of the
TAF period. Showers and storms are already development close to
the coast and over the far north portion of the CWA. Expect
continued development of showers and storms through the rest of
the afternoon and into the evening before diminishing to more
light rain in the evening and eventually completely dissipating
around midnight. Brief reductions to MVFR/IFR conditions or below
are likely within and/or in the vicinity of any shower and storm
development through the afternoon. Gusty winds upwards of
potentially 25 knots (some locally higher) possible with stronger
storm development. Winds for today and into tonight will be mainly
westerly, but likely variable through the day, especially within
storm development. Moving forward, during the late overnight into
early Thursday, patchy fog development is possible for portions of
the area north of I-10, with the higher confidence expected to be
for areas along and north of Hwy 84, of course this will be
dependent on where storms continue to, or have already developed
today thus far (making it slightly higher confidence). Winds
Thursday will be mainly light and southerly becoming light and
variable at night. JEH/88

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  85  68  85  69  88  66  86 /  50  40  20  20  10  30  10  30
Pensacola   70  83  70  83  72  86  69  86 /  60  40  20  10  10  20  10  30
Destin      71  83  71  83  72  85  71  86 /  60  40  10  20   0  20   0  20
Evergreen   64  85  64  85  65  87  63  86 /  60  70  20  20  10  40  10  30
Waynesboro  65  85  65  86  66  86  62  85 /  40  50  10  10  10  40  10  20
Camden      63  83  63  82  64  84  61  83 /  40  70  10  10  10  40  10  20
Crestview   65  87  65  86  66  89  65  88 /  60  70  20  20   0  40  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 17, 10:47 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
1147 AM CDT Wed May 17 2023

ALZ265-171730-
Mobile Coastal AL-
1147 AM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of south central Mobile
County through 1230 PM CDT...

At 1146 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northeast of Coden, or 4 miles east of
Bayou La Batre, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3031 8815 3032 8820 3036 8819 3037 8823
      3036 8825 3033 8825 3033 8826 3038 8825
      3039 8829 3048 8827 3051 8810 3038 8811
      3034 8813 3033 8813 3033 8814 3030 8813
TIME...MOT...LOC 1646Z 270DEG 10KT 3041 8818

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, May 17, 11:35 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
1235 PM CDT Wed May 17 2023

ALZ053-171815-
Clarke AL-
1235 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of north central Clarke
County through 115 PM CDT...

At 1234 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Putnam, or 14 miles southeast of Butler,
moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 8775 3192 8805 3194 8807 3193 8808
      3194 8810 3196 8809 3195 8808 3196 8807
      3198 8807 3198 8806 3199 8807 3199 8767
TIME...MOT...LOC 1734Z 293DEG 8KT 3197 8801

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL

The radar

The Mobile radar (KMOB), 100 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
May 17, 12:12 PM CST to 12:14 PM CST
Where
Clarke County, Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.520, -87.880

High winds downed a tree on a powerline at the intersection of Forest Avenue and Golf View Drive.

Thunderstorm Wind, Clarke

When
May 17, 1:10 PM CST to 1:12 PM CST
Where
Clarke County, Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.520, -87.880

High winds downed a large tree near 350 Commerce Street.

Thunderstorm Wind, Clarke

When
May 17, 1:10 PM CST to 1:12 PM CST
Where
Clarke County, Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.520, -87.880

High winds downed large tree limbs and debris scattered across the area near Industrial Drive and 177.

Thunderstorm Wind, Wilcox

When
May 17, 1:11 PM CST to 1:13 PM CST
Where
Wilcox County, 14.65 mi E of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.970, -87.420

High winds downed large trees along Highway 10.

Thunderstorm Wind, Clarke

When
May 17, 1:12 PM CST to 1:14 PM CST
Where
Clarke County, Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.520, -87.880

High winds downed a tree on a powerline.

Thunderstorm Wind, Clarke

When
May 17, 1:24 PM CST to 1:26 PM CST
Where
Clarke County, 1 mi N of Scyrene
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.744, -87.670

High winds downed trees along Brooksville Road.

Thunderstorm Wind, Clarke

When
May 17, 1:55 PM CST to 1:57 PM CST
Where
Clarke County, 3 mi E of Winn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.650, -87.869

High winds downed trees along Zimco Road, 1-2 miles north of Winn Road.

Flash Flood, Baldwin

When
May 17, 3:04 PM CST to 4:00 PM CST
Where
Baldwin County, 1.38 mi S of Oak to 2.5 mi NW of Gulf Shrs
Cause
Heavy Rain
Reported by
Public
Coordinates
30.300, -87.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102785, 1102788, 1102789, 1103245, 1103247, 1103251, 1103253, 1103258.